Alert archive / Maine / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 7, NWS Caribou, ME

June 29, 2005Washington County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jun 29, 2005, 4:17 PM EDT for Washington County, Maine. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2005, 4:17 PM EDT (20:17 UTC)
Expired
Jun 29, 2005, 4:59 PM EDT
In force
42 min
Issued by
NWS Caribou, ME
Area
Counties, with a storm outline in the text

County Washington County, ME

The radar

The Caribou radar (KCBW), 132 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 8.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2005-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2005-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCAR 292018
SVRCAR
MEC029-292100-
/O.NEW.KCAR.SV.W.0007.050629T2017Z-050629T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
417 PM EDT WED JUN 29 2005

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL WASHINGTON COUNTY IN SOUTHEAST MAINE
  THIS INCLUDES THE CITIES OF...LUBEC...EASTPORT

* UNTIL 500 PM EDT

* AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND    
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED         
  19 MILES EAST OF LUBEC...AND MOVING EAST AT 35 MPH. THE STORM
  WILL ALSO AFFECT THE WATERS OF COBSCOOK BAY THROUGH 500 PM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4502 6757 4483 6757 4460 6694 4506 6689

$$

NORCROSS
1 follow-up statement
000 
WWUS51 KCAR 292059
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
457 PM EDT WED JUN 29 2005

MEC029-292107-
/O.CAN.KCAR.SV.W.0007.000000T0000Z-050629T2100Z/
WASHINGTON ME-
457 PM EDT WED JUN 29 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WASHINGTON COUNTY
IS CANCELLED...

LAT...LON 4502 6757 4483 6757 4460 6694 4506 6689

$$

NORCROSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 12:45 PM EDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jun 29, 12:45 PM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE CARIBOU ME
1245 PM EDT WED JUN 29 2005

.SYNOPSIS...A COLD FRONT WILL SLOWLY CROSS THE STATE FROM NORTH TO
SOUTH TODAY WITH A SCATTERED SHOWERS AND A POSSIBLE THUNDERSTORM
ACROSS THE NORTH THIS MORNING AND THEN OVER CENTRAL AND SOUTHERN
SECTIONS THIS AFTERNOON.  THE FRONT WILL THEN STALL ACROSS INTERIOR
DOWNEAST TONIGHT BEFORE MOVING SOUTH OF THE REGION THURSDAY.

&&

.SHORT TERM (TODAY THROUGH THURSDAY)...
.UPDATE (FOR THE REMAINDER OF TODAY)...UPDATE FOR SKY CONDITION
ACROSS CENTRAL AND DOWNEAST PORTIONS OF CWA. BUMPED TEMPS UP A BIT
FOR ALL AREAS.

COLD FRONT ENTERING NORTHWEST CORNER OF THE STATE THIS MORNING WILL
CROSS THE STATE TODAY. WITHOUT DIURNAL HEATING EXPECT ONLY SCATTERED
SHOWERS ACROSS THE NORTH THIS MORNING WITH SCATTERED SHOWERS OVER
CENTRAL AND SOUTHERN SECTIONS THIS AFTERNOON. DRIER AIR WILL FILTER
IN ACROSS THE NORTH PROVIDING A MUCH COOLER AND DRIER AFTERNOON
COMPARED TO THE HOT MUGGY WEATHER OF YESTERDAY. SINCE GFS HAS HAD
THE BEST HANDLE ON THIS FRONT FOR SOME TIME...WILL STAYED CLOSE TO
ITS SOLUTION WHICH STALLS FRONT ACROSS DOWNEAST SECTIONS TONIGHT. AS
UPPER TROUGH MOVES ACROSS NEW ENGLAND...SHOWERS AND THUNDERSTORMS
WILL BE COME MORE NUMEROUS TONIGHT SO HAVE RAISED POPS TO LIKELY. AS
UPPER RIDGE BUILDS OVER NEW ENGLAND ON THURSDAY...COLD FRONT WILL
MOVE OFF SHORE AND THEN SOUTH OF THE GULF OF MAINE PROVIDING THE
REGION A MOSTLY SUNNY TO PARTLY CLOUDY THURSDAY.

&&

.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...
ONLY MAJOR CHANGE THIS TIME FRAME WILL BE TO SCALE BACK CLOUDS THU
NGT TO ACCOUNT FOR A RATHER SIGNIFICANT SURGE OF HGH PRES W/ COOLER
AND DRIER AIR WHICH NOW APPEARS TO PUSH FRONTAL BOUNDARY DISCUSSED
ABOVE FURTHER S THAN HAD BEEN ANTICIPATED LAST FEW DAYS.  THIS WILL
ALSO LEAD TO TEMPS THU NGT A LITTLE COOLER THAN ORIGINALLY FCST AND
HAVE ADJUSTED ACCORDINGLY...  WARM FRONT DOES NOT APPEAR TO BE QUITE
THE PLAYER THAT WAS ERLYR XPCTD EITHER W/ MODELS INDICATING MAIN
AREA OF PRECIP PUSHING OFF TO THE S AND E OF THE AREA LATER FRI INTO
FRI NGT.  WILL STILL KEEP CHC POPS GOING ACROSS THE FA ON FRI AS
SOME SEMBLANCE OF A WARM FRONT SHOULD LIFT UP ACROSS THE REGION.
OTHERWISE...COLD FRONT STILL XPCTD TO SWING ACROSS THE FA LATER FRI
NGT INTO SAT W/ THE NXT CHC FOR SOME RW/TRW.

&&

.AVIATION...
STRATUS AND FOG WILL PRODUCE IFR CONDITIONS AT KBGR THIS MORNING.
FOG SHOULD START TO LIFT AFTER 12Z. AS COLD FRONT MOVES THROUGH THE
STATE EXPECT A COMBINATION OF VFR AND MVFR WITH SHOWERS AND POSSIBLE
THUNDERSTORMS.

&&

.MARINE...
SOUTHERLY WINDS TODAY THROUGH TONIGHT LESS THAN 20 KTS WITH SEAS 2
TO 4 FT. AS COLD FRONT CROSSES THE WATERS EARLY THURSDAY WINDS WILL
SHIFT TO THE NORTH AND THEN VEER TO THE EAST/SOUTHEAST BY AFTERNOON.
VSBY BELOW 1 NM IN FOG TODAY AND THEN FOG AND SHOWERS TONIGHT INTO
EARLY THURSDAY. VSBY WILL IMPROVE WITH FRONTAL PASSAGE ON THURSDAY.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

SHORT TERM/MARINE...FOSTER
LONG TERM/MARINE...KHW
AVIATION...FOSTER/KHW
Hazardous weather outlook, Jun 29, 5:52 AM EDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
552 AM EDT WED JUN 29 2005

ANZ050-070-MEZ001>006-010-011-015>017-029>032-301000-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT...
CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH...
DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE...
EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC...
MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...
OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...
SAINT PAMPHILE...VAN BUREN AND VANCEBORO
552 AM EDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY INTO TONIGHT...
ESPECIALLY ACROSS CENTRAL AND DOWNEAST MAINE AS A COLD FRONT CROSSES
THE STATE.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE FRIDAY INTO SATURDAY AS
ANOTHER COLD FRONT CROSSES THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 29, 3:10 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
310 PM EDT WED JUN 29 2005

MEZ017-030-292015-

WASHINGTON COUNTY...

310 PM EDT WED JUN 29 2005

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...WASHINGTON COUNTY...

AT 306 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL 13 MILES NORTH OF MACHIAS. THE STORM WAS MOVING EAST AT 15
MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 415 PM EDT INCLUDE...
    MACHIAS...            PEMBROKE...           CUTLER...
    PERRY...              EASTPORT...           LUBEC...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 40 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4502 6761 4465 6767 4461 6685 4499 6682

WOLFE

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:10 PM EDTSpecial Weather StatementCARWashington65 min
Jun 29, 3:30 PM EDTSevere Thunderstorm WarningCARWashington45 min
Jun 29, 4:11 PM EDTSpecial Marine WarningCAR34 min
Jun 29, 7:55 PM EDTSpecial Weather StatementCARPenobscot65 min

Nearby

Severe Thunderstorm Warnings in Maine, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.